Translator Disclaimer
March, 1977 Some Incomplete and Boundedly Complete Families of Distributions
Wassily Hoeffding
Ann. Statist. 5(2): 278-291 (March, 1977). DOI: 10.1214/aos/1176343795

Abstract

Let $\mathscr{P}$ be a family of distributions on a measurable space such that $(\dagger) \int u_i dP = c_i, i = 1, \cdots, k$, for all $P\in\mathscr{P}$, and which is sufficiently rich; for example, $\mathscr{P}$ consists of all distributions dominated by a $\sigma$-finite measure and satisfying $(\dagger)$. It is known that when conditions $(\dagger)$ are not present, no nontrivial symmetric unbiased estimator of zero (s.u.e.z.) based on a random sample of any size $n$ exists. Here it is shown that (I) if $g(x_1, \cdots, x_n)$ is a s.u.e.z. then there exist symmetric functions $h_i(x_1, \cdots, x_{n - 1}), i = 1, \cdots, k$, such that $g(x_1, \cdots, x_n) = \sum^k_{i = 1} \sum^n_{j = 1} \{u_i(x_j) - c_i\}h_i(x_1, \cdots, x_{j - 1}, x_{j + 1}, \cdots, x_n);$ and (II) if every nontrivial linear combination of $u_1, \cdots, u_k$ is unbounded then no bounded nontrivial s.u.e.z. exists. Applications to unbiased estimation and similar tests are discussed.

Citation

Download Citation

Wassily Hoeffding. "Some Incomplete and Boundedly Complete Families of Distributions." Ann. Statist. 5 (2) 278 - 291, March, 1977. https://doi.org/10.1214/aos/1176343795

Information

Published: March, 1977
First available in Project Euclid: 12 April 2007

zbMATH: 0358.62034
MathSciNet: MR443200
Digital Object Identifier: 10.1214/aos/1176343795

Subjects:
Primary: 62G05
Secondary: 62G10, 62G30

Rights: Copyright © 1977 Institute of Mathematical Statistics

JOURNAL ARTICLE
14 PAGES


SHARE
Vol.5 • No. 2 • March, 1977
Back to Top